Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 414, NWS Atlanta, GA

August 21, 2006Houston County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 21, 2006, 5:35 PM EDT for Houston County, Georgia. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2006, 5:35 PM EDT (21:35 UTC)
Expired
Aug 21, 2006, 6:00 PM EDT
In force
25 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Houston County, GA

The radar

The Robins AFB radar (KJGX), 41 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 5:35 PM EDTTSTM WND DMGPerry, GASEVERAL TREES DOWN...SEVERAL POWER LINES DOWN...SEVERAL STREET SIGNS BLOWN DOWN...WINDOWS BLOWN OUT OF AT LEAST ONE BUSINESS. DAMAGE IN A PATH NEARLY A MILE LONG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 212136
SVRFFC
GAC153-212200-
/O.NEW.KFFC.SV.W.0414.060821T2135Z-060821T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
535 PM EDT MON AUG 21 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOUSTON COUNTY IN CENTRAL GEORGIA

* UNTIL 600 PM EDT

* AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR PERRY...
  MOVING WEST-SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY...SOUTH OF HIGHWAYS 341 AND 127..

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3241 8360 3258 8368 3249 8380 3237 8382

$$
1 follow-up statement
000 
WWUS52 KFFC 212148
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
547 PM EDT MON AUG 21 2006

GAC153-212200-
/O.CON.KFFC.SV.W.0414.000000T0000Z-060821T2200Z/
HOUSTON GA-
547 PM EDT MON AUG 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR HOUSTON COUNTY...

AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR PERRY... 
MOVING WEST-SOUTHWEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF HOUSTON COUNTY...SOUTH OF HIGHWAYS 341 AND 127.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3241 8360 3258 8368 3249 8380 3237 8382

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:27 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 21, 3:27 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
327 PM EDT MON AUG 21 2006

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)
UPPER LEVEL FLOW REMAINS WEAK NORTHWESTERLY THROUGH WEDNESDAY
NIGHT AS TROUGH SWEEPS ACROSS THE GREAT LAKES AND OHIO VALLEY
MOVING OFF THE MID ATLANTIC AND NORTHEAST COASTS BY WEDNESDAY
NIGHT. AT THE SURFACE A WEAK TROUGH REMAINS STALLED OVER THE
FORECAST AREA THROUGH TUESDAY...SINKING INTO SOUTH GEORGIA BY
WEDNESDAY AS HIGH PRESSURE BEGINS BUILDING DOWN THE APPALACHIANS
INTO NORTH GEORGIA. ATMOSPHERE REMAINS FAIRLY MOIST IN THE LOWER
LEVELS WITH SCATTERED TO NUMEROUS AFTERNOON THUNDERSTORMS...
DECREASING IN COVERAGE FROM THE NORTH WEDNESDAY AS SLIGHTLY DRIER
AIR FILTERS INTO NORTH GEORGIA. TEMPERATURES WILL REMAIN
SEASONABLY WARM THROUGH THE SHORT TERM FORECAST PERIOD.

.LONG TERM...(THURSDAY THROUGH MONDAY)
UPPER LEVEL RIDGE BUILDS ACROSS THE REGION FOR THE EXTENDED
FORECAST. RIDGE IS NOT AS STRONG AS THE DOMINATING RIDGES WE HAVE
SEEN THIS PAST SEVERAL WEEKS...AND THE UPPER LEVEL PATTERN REMAINS
A BIT MORE PROGRESSIVE THAN HAS BEEN THE NORM. THIS SHOULD KEEP
THE CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS IN THE
FORECAST THROUGH THE EXTENDED PERIOD. WITH A LACK OF ANY DISTINCT
LOW LEVEL FOCUS...I WILL KEEP POPS IN THE CHANCE RANGE AREAWIDE.
TEMPERATURES WILL REMAIN SEASONABLY WARM.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         73  87  72  88 /  40  60  30  30
ATHENS          71  88  70  90 /  40  60  40  30
GAINESVILLE     72  87  70  86 /  40  60  40  20
ROME            71  90  71  92 /  40  50  30  20
COLUMBUS        75  91  73  91 /  30  70  40  40
MACON           72  90  73  90 /  40  60  30  40
PEACHTREE CITY  69  89  69  88 /  30  60  30  30
CARTERSVILLE    70  89  69  87 /  40  50  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, Aug 21, 11:50 AM EDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1150 AM EDT WED AUG 21 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1150 AM EDT WED AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A SURFACE BOUNDARY LOCATED OVER CENTRAL GEORGIA WILL CONTINUE TO
DRIFT ACROSS THE AREA THROUGH TONIGHT. THIS BOUNDARY WILL AID IN
THE DEVELOP OF THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA THIS
AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE GUSTY
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN.

.DISCUSSION...
THE COMBINATION OF A SURFACE FRONT...AFTERNOON HEATING AND LEFT OVER
OUTFLOW BOUNDARIES FROM THUNDERSTORMS LAST EVENING WILL PROVIDE
ENOUGH LIFT FOR SCATTERED THUNDERSTORMS TO DEVELOP BY LATE THIS
AFTERNOON. CAPE VALUES ARE EXPECTED IN THE 1000 TO 2000 RANGE AND
LIFTED INDICES OF ZERO TO MINUS 3...SOME OF THE THUNDERSTORMS COULD
BE STRONG...BUT ARE EXPECTED TO STAY BELOW SEVERE LIMITS. THE BEST
CHANCE FOR THUNDERSTORM DEVELOP WILL ALONG AND SOUTH OF A LAGRANGE
TO WARRENTON LINE. THE BEST TIME FOR  THUNDERSTORM DEVELOPMENT WILL
BE BETWEEN 2 PM AND 9 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 21, 4:24 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
424 PM EDT MON AUG 21 2006

GAZ097-212100-
424 PM EDT MON AUG 21 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN LAURENS COUNTY UNTIL
500 PM EDT...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BREWTON...DRIFTING SOUTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
LAURENS COUNTY THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE LOVETT...BREWTON...DUDLEY...DUBLIN AND DEXTER. BRIEF
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 21, 4:26 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
426 PM EDT MON AUG 21 2006

GAZ104-212100-
426 PM EDT MON AUG 21 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN SUMTER COUNTY UNTIL
500 PM EDT...

AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SUMTER...DRIFTING SOUTHWEST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
SUMTER COUNTY THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE LESLIE AND SUMTER. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 21, 4:38 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
438 PM EDT MON AUG 21 2006

GAZ083-096-212115-
438 PM EDT MON AUG 21 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN BLECKLEY AND TWIGGS
COUNTIES UNTIL 515 PM EDT...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FIVE POINTS THE THUNDERSTORM WAS NEARLY
STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
BLECKLEY AND TWIGGS COUNTIES THROUGH 515 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE POWELL...GOLDSBORO...EMPIRE...
FRAZIER...CARY...BROWN HILL...FIVE POINTS...COCHRAN...TARVERSVILLE
AND COLEY. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, Aug 21, 4:54 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
454 PM EDT MON AUG 21 2006

GAZ106-212130-
454 PM EDT MON AUG 21 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN CRISP COUNTY
UNTIL 530 PM EDT...

AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CORDELE THE THUNDERSTORM WAS NEARLY
STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS CRISP COUNTY
THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
TREMONT...HATLEY...ARABI...WENONA AND CORDELE. BRIEF HEAVY DOWNPOURS
MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 21, 5:20 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
520 PM EDT MON AUG 21 2006

GAZ074-076-212145-
520 PM EDT MON AUG 21 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN WASHINGTON AND
JEFFERSON COUNTIES UNTIL 545 PM EDT...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM BARTOW TO SANDERSVILLE...DRIFTING WEST AT 5
MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WASHINGTON AND JEFFERSON COUNTIES THROUGH 545 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WADLEY...
SANDERSVILLE...DAVISBORO...BARTOW...TENNILLE AND RIDDLEVILLE. BRIEF
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 21, 5:22 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
522 PM EDT MON AUG 21 2006

GAZ094-095-212145-
522 PM EDT MON AUG 21 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN HOUSTON AND PEACH
COUNTIES UNTIL 545 PM EDT...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MIAMI VALLEY TO PABST...DRIFTING WEST AT 5
MPH.

THESE STORMS HAVE THE POTENTIAL TO FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS HOUSTON AND
PEACH COUNTIES THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE PABST...BONAIRE...MIAMI VALLEY...PERRY AND FORT
VALLEY. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 4:49 PM EDTSevere Thunderstorm WarningFFCHouston26 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.